Heavy Snow, Nantucket
- When
- March 19, 6:00 AM EST to 6:00 PM EST
- Where
- Nantucket forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.270, -70.022 (the zone’s center; the record gives no point)
A compact and fast-moving winter storm came tracked close enough to New England to bring a period of heavy snow to Nantucket, where a snowfall total of 7 inches was reported by a trained spotter. Amounts quickly tapered off to between 2 and 5 inches on Cape Cod, Martha's Vineyard, and the south coast.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A compact and fast-moving winter storm came tracked close enough to New England to bring a period of heavy snow to Nantucket, where a snowfall total of 7 inches was reported by a trained spotter. Amounts quickly tapered off to between 2 and 5 inches on Cape Cod, Martha's Vineyard, and the south coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 19, 4:45 AM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
445 AM EST FRI MAR 19 2004
.SHORT TERM (TODAY & TONIGHT)...
...ACCUMLATING SNOWFALL TO TRACK SLIGHTLY FARTHER NORTH TODAY...
LATEST WATER VAPOR IMAGERY CLEARLY DEPICTS POTENT NORTHERN STREAM
SHORT WAVE ACROSS NORTHERN VA INTO MD AT 08Z. THIS JET ENERGY
INITATING CYCLOGENESIS OFF DELAMARVA COAST WITH GOOD PRESSURE FALLS
AND MANY LIGHTNING STRIKES. 00Z MODELS ARE IN VERY GOOD
AGREEMENT...THEIR QPF FIELDS. AS WE HAVE SEEN MANY TIMES THIS
WINTER...SURFACE LOW WILL TRACK WELL SOUTHEAST OF 40N/70W
BENCHMARK...HOWEVER PRECIP SHIELD WILL EXTEND FAR TO THE NORTH
ACROSS MUCH OF THE FORECAST AREA TODAY. THIS IS IN RESPONSE TO GOOD
DIVERGENCE AHEAD OF SHORT WAVE CROSSING THE SOUTHERN HALF OF THE
FORECAST AREA...ALONG WITH DEFORMATION ZONE AND ASSOCIATED MID LEVEL
FRONTOGENESIS.
BOTH OF THESE MECHANISMS/FEATURES YIELDING SNOW ACROSS SOUTHWEST
CT...THE LOWER HUDSON VALLEY...NYC AREA AND LONG ISLAND AT THE
MOMENT. IN FACT...AT 3 AM DANBURY REPORTING MODERATE SNOW WITH 1/2
VSBY...WHICH IS OCCURRING ON THE NORTHERN FRINGE OF THE MID LEVEL
FRONTOGENESIS AND UPPER LEVEL DIVERGENCE FIELDS. THE NORTHERN EDGE
OF THESE FIELDS WILL MOVE ACROSS CT/RI AND SE MA TODAY
(APPROXIMATELY ALONG A WEST TO EAST LINE FROM HARTFORD TO PROVIDENCE
TO PLYMOUTH).
THUS...WILL SHIFT MODEL QPF SLIGHTLY NORTH AND EXPAND WINTER WEATHER
ADVISORY TO INCLUDE SOUTH COASTAL SECTIONS OF RHODE ISLAND AND
MASSACHUSETTS. OUR SNOWFALL FORECAST WILL INCLUDE 3-6 INCHES FOR
BLOCK ISLAND/MARTHAS VINEYARD AND NANTUCKET...2-4 INCHES FOR THE
IMMEDIATE SOUTH COAST OF RHODE ISLAND AND MASS...INCLUDING CAPE
COD. THEN 1 TO 3 INCHES FROM HARTFORD TO PROVIDENCE TO PLYMOUTH.
THESE AMOUNTS ARE SLIGHTLY ABOVE MODEL QPF TO ACCOUNT FOR THE BANDED
PRECIPITATION.
EXPECTING HEAVIEST SNOW TO OCCUR LATE THIS MORNING INTO EARLY
AFTERNOON...THEN TAPERING OFF FROM WEST TO EAST LATE TODAY. SNOW
MAY LINGER INTO THE EVENING ACROSS THE CAPE AND NANTUCKET AS NORTH
TO NORTHEAST FLOW YIELDS SOME OCEAN EFFECT ENHANCEMENT.
COASTAL FLOODING...DESPITE HIGH ASTRONOMICAL TIDES...NOT MUCH OF A
RISK OF COASTAL FLOODING TODAY...AS STRONGEST WINDS/SURGE AND WAVE
ACTION WILL OCCUR THIS AFTERNOON DURING LOW TIDE.
LONGER RANGE (SATURDAY THROUGH THURSDAY)...
A COLD FRONT WILL CROSS SOUTHERN NEW ENGLAND SATURDAY NIGHT.
FOLLOWED BY SURFACE HIGH PRESSURE GRADUALLY BUILDING IN FROM
THE OHIO VALLEY. HOWEVER THE TROUGH AXIS ASSOCIATED WITH THE
DEPARTING COLD FRONT WILL LINGER THROUGH MONDAY. THEREAFTER
EXPECTING AT LEAST SOME TEMPORARY CHANGES IN THE SYNOPTIC SCALE
PATTERN...WITH A POSITIVE HEIGHT ANOMALY DEVELOPING AT 500 MILLBARS
ALONG THE EASTERN SEABOARD DURING MIDWEEK. A WEAKENING COLD FRONT
WILL APPROACH THE FORECAST AREA LATE IN THE FORECAST PERIOD. THIS
WILL TRANSLATE TO A RETURN OF BELOW NORMAL PRECIPITATION. OVERALL
CONTINUED THE MENTION OF CHANCE POPS SATURDAY AFTERNOON THROUGH
SUNDAY MORNING. STRONG WARM AIR ADVECTION AND A WEAK SHORT WAVE WILL
BRING INCREASING CLOUDS AND THE THREAT OF LIGHT RAIN DURING SATURDAY
AFTERNOON. SOME LIGHT RAIN OR SNOW IS EXPECTED ALONG AND JUST BEHIND
THE THE COLD FRONT SATURDAY NIGHT AND SUNDAY MORNING. A SECONDARY
SHORT WAVE IS EXPECTED TO BRING A REINFORCING SHOT OF COOLER AIR
SUNDAY NIGHT. THE ARRIVAL OF THE SHORT WAVE AND STEEPENING LAPSE
RATES LATE SUNDAY MAY PERHAPS BRING A FEW SNOW OR RAIN SHOWERS.
EXPECT COLDER THAN NORMAL TEMPERATURES ON MONDAY BEFORE A MODERATING
TEMPERATURE TREND IS EXPECTED DURING THE MIDWEEK PERIOD. GENERALLY
FOLLOWED THE GFS AS MODEL OF CHOICE THROUGH SUNDAY NIGHT. DID NOT
MAKE MANY CHANGES TO THE REST OF THE FORECAST.
&&
.AVIATION...
MVFR CONDITIONS EARLY THIS MORNING WILL LOWER TO IFR FROM HFD TO PVD
TO PYM. NORTH OF THIS LINE MVFR WILL PREVAIL AND SOUTH OF THIS LINE
AREAS OF LIFR ARE EXPECTED...ESPECIALLY IN THE HEAVIER SNOW BANDS.
AFT 00Z VFR CONDITIONS WILL DEVELOP FROM WEST TO EAST.
&&
.MARINE...
WILL CONTINUE NORTHEAST GALES FOR THIS AFTERNOON MAINLY FOR THE
WATERS SOUTH AND EAST OF NANTUCKET. NORTHEAST WINDS OF 20-25 KT
ELSEWHERE...WITH WINDS DIMINISHING THIS EVENING.
A SMALL CRAFT ADVISORY MAY BE REQUIRED THROUGH SATURDAY FOR LEFTOVER
NNE SWELL OVER THE OPEN WATERS. WINDS MAY BRIEFLY INCREASE TO 20 TO
25 KT AHEAD OF THE APPROACHING COLD FRONT OVER THE OPEN WATERS
SATURDAY NIGHT.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WINTER WEATHER ADVISORY MAZ020>024.
NH...NONE.
RI...WINTER WEATHER ADVISORY RIZ005>008.
MARINE...GALE WARNING WATCH HILL TO NANTUCKET TO PROVINCETOWN.
SMALL CRAFT ADVISORY REMAINING WATERS...EXCEPT NONE BOSTON
HARBOR.
BOX FORECAST TEAM
.SHORT RANGE...NOCERA
.LONG RANGE...STRAUSSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 636 AM EST THU MAR 18 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-191136- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 636 AM EST THU MAR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE... LINGERING SNOW SHOWERS THIS MORNING SHOULD PRODUCE AN INCH OR LESS OF ADDITIONAL ACCUMULATION...EXCEPT ONE TO THREE INCHES IN BOSTON AND NEARBY SOUTH SHORE LOCATIONS. SNOW SHOWERS WILL TAPER TO FLURRIES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... SNOW IS EXPECTED AGAIN TONIGHT THROUGH EARLY FRIDAY AFTERNOON ALONG SOUTH COASTAL LOCATIONS OF RHODE ISLAND AND MASSACHUSETTS. THIS WILL OCCUR AS LOW PRESSURE DEVELOPS OF THE DELMARVA COAST AND INTENSIFIES TO THE SOUTH OF NEW ENGLAND FRIDAY AFTERNOON. ACCUMULATIONS WILL MOST LIKELY RANGE FROM 2 TO 5 INCHES ALONG SOUTH COASTAL LOCATIONS TO AN INCH OR LESS ELSEWHERE. THESE AMOUNTS MAY NEED TO BE ADJUSTED DEPENDING ON THE EXACT TRACK OF THIS SYSTEM. A FRONTAL SYSTEM WILL MOVE THROUGH NEW ENGLAND WITH SHOWERS SATURDAY NIGHT. .SPOTTER CALL TO ACTION STATEMENT... NO SPOTTER ACTIVATION NEEDED FOR THE NEXT 24 HOURS. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388474.